Alert archive / Alabama / Special Weather Statements in 2013

Special Weather Statement, NWS Birmingham, AL

February 22, 2013Dallas County, Alabama

NWS Birmingham, AL issued this special weather statement at Feb 22, 2013, 9:21 PM CST for Dallas County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2013, 9:21 PM CST (03:21 UTC)
Expired
Feb 22, 2013, 10:00 PM CST
In force
39 min
Issued by
NWS Birmingham, AL

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WWUS84 KBMX 230321
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CST FRI FEB 22 2013

ALZ040-230400-
DALLAS AL-
921 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS COUNTY UNTIL 1000
PM CST...

AT 920 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYKIN...OR 9 MILES NORTH OF CAMDEN...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FIVE POINTS...
  DALLAS LAKE...
  BELKNAP...
  TYLER...
  CRUMPTONIA...


&&

LAT...LON 3212 8726 3214 8727 3219 8733 3220 8736
      3243 8682 3240 8684 3235 8681 3232 8685
      3230 8683 3227 8686 3223 8681 3222 8691
      3215 8691 3206 8718
TIME...MOT...LOC 0321Z 246DEG 40KT 3212 8729

$$

GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 22, 6:07 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 22, 6:07 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST FRI FEB 22 2013

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

SHOWERS AND A FEW ELEVATED THUNDERSTORMS HAVE DEVELOPED NORTH OF THE
WARM FRONT AND ARE CURRENTLY MOVING INTO SOUTHWESTERN PORTIONS OF
CENTRAL ALABAMA. FURTHER TO THE WEST ACROSS SOUTHWEST MISSISSIPPI
THERE HAS BEEN A REPORT OF QUARTER SIZED HAIL. MUCAPES FURTHER TO
THE WEST ARE NEAR 500 J/KG. MODELS SUGGEST THAT MUCAPE VALUES WILL
STAY IN THE 200-400 J/KG RANGE ACROSS SOUTHWESTERN PORTIONS OF
CENTRAL ALABAMA. ALSO...EXPECT THESE STORMS WILL CONTINUE TO MERGE
THROUGHOUT THE AFTERNOON AND EVENING HOURS INTO A MASS OF WIDESPREAD
SHOWERS WITH SCATTERED THUNDERSTORMS. THERE IS THE POSSIBILITY OF
STRONG STORM ACROSS SOUTHWESTERN PORTIONS OF THE CWA THIS AFTERNOON
AND EVENING. WITH THE STORMS BEING ELEVATED...THE MAIN RISK WILL BE
THE POSSIBILITY OF SMALL HAIL. ISENTROPIC UPGLIDE IS EXPECTED TO
PICK UP TONIGHT AND SHOWERS WILL BECOME MORE WIDESPREAD GENERALLY
ACROSS THE SOUTHERN 3RD OF THE AREA. THE FLASH FLOOD WATCH CONTINUE
ACROSS AREAS ALONG AND SOUTH OF A LOWNDES TO LEE COUNTY LINE. THESE
LOCATIONS COULD SEE AN ADDITIONAL 2 TO 3 INCHES DURING THE OVERNIGHT
PERIOD INTO EARLY SATURDAY MORNING. THIS ADDITIONAL RAINFALL WILL
CREATE THE POSSIBLY FOR LOCALIZED FLASH FLOODING AND WILL ELEVATE
LEVELS OF CREEKS AND STREAMS. PLEASE BE CAREFUL IN THESE AREAS
OVERNIGHT AND REMEMBER TO TURN AROUND DON'T DROWN. FURTHER TO THE
NORTHWEST...EXPECT PATCHY FOG WILL BE POSSIBLE TONIGHT WITH LIGHT
WINDS AND SATURATED LOW LEVELS WILL ALSO HAVE TO MONITOR FOR THE
POTENTIAL FOR PATCHY FOG FURTHER TO THE SOUTH.

A 500 MB TROUGH WILL MOVE EASTWARD OUT OF TEXAS DURING THE DAY ON
SATURDAY AND EVENTUALLY PUSH THE FRONT TO THE SOUTHEAST OF THE AREA.
PRECIPITATION WILL END ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST.
HIGH PRESSURE WILL MOVE IN ACROSS THE AREA OVER THE WEEKEND. SHOWERS
WILL CONTINUE ACROSS THE SOUTHEAST ON SATURDAY BUT IT SHOULD BE A
NICE DAY ACROSS THE REST OF THE AREA WITH DECREASING CLOUDS. SUNDAY
WILL BE DRY ACROSS THE AREA AS THE SURFACE HIGH MOVES TO THE
NORTHEAST.

THE NEXT CHANCE FOR PRECIPITATION WILL BE ON MONDAY AS AN UPPER
LEVEL TROUGH PIVOTS OUT OF THE SOUTHERN PLAINS IN THE SOUTHERN
MISSISSIPPI RIVER VALLEY. FLOW WILL REMAIN SOUTHEASTERLY AHEAD OF
THE SYSTEM BUT IS FORECAST TO SHIFT TO MORE OF A SOUTHERLY DIRECTION
LATE IN THE DAY. THERE ARE STILL SOME TIMING ISSUES BETWEEN THE
MODELS. THE NAM REMAINS THE QUICKEST AND WITH THE ECMWF THE SLOWEST.
ADDITIONALLY...THE ECMWF SUGGEST THAT 60 DEWPOINTS ONLY PUSH
NORTHWARD TO THE I-85 CORRIDOR WHILE THE NAM INDICATES THAT 60
DEWPOINTS WILL PUSH NORTHWARD TOWARDS THE I-20 CORRIDOR. AT THIS
TIME...HAVE INTRODUCED SEVERE TO THE HWO. ALL OF THE MODELS INDICATE
THAT A RATHER ROBUST NEGATIVELY TILTED TROUGH WILL MOVE INTO THE
REGION WITH DIFFLUENT FLOW ALOFT. AGAIN...TIMING REMAINS AN ISSUE
AND UNCERTAINTY OF HOW FAR NORTH WILL THE MOIST UNSTABLE AIR PUSH.

DURING THE MIDDLE TO LATER PART OF NEXT WEEK EXPECT A COOL DOWN
ACROSS THE AREA. A BROAD TROUGH WILL BE PRESENT ACROSS THE EASTERN
2/3 RDS OF THE CONUS. A FEW WEAK SHORTWAVE TROUGH WILL ROTATE
THROUGH THE BROAD SCALE TROUGH. HOWEVER...NORTHWESTERLY FLOW AT THE
SURFACE SHOULD KEEP THINGS DRY THROUGH THE MAJORITY OF THE WEEK.
MENTIONED THE POSSIBILITY OF A FEW SHOWERS WEDNESDAY NIGHT WITH ONE
OF THE MORE IMPRESSIVE WAVES THAT MOVES THROUGH THE BROAD TROUGH.

05/MA

&&

.AVIATION...
00Z TAF DISCUSSION.

EXPECT RAIN COVERAGE TO INCREASE ACROSS CENTRAL ALABAMA OVER THE
NEXT SEVERAL HOURS...WITH EMBEDDED THUNDERSTORMS POSSIBLE
PARTICULARLY ACROSS THE SOUTHERN HALF OF THE AREA. EXPECT REDUCED
CIGS AND VIS TO AFFECT ALL TERMINALS TONIGHT...AS A RESULT OF BOTH
HEAVIER RAIN ACTIVITY AND FOG. WIDESPREAD IFR AND LIFR CONDITIONS
WILL PERSIST THROUGH EARLY SATURDAY MORNING. RAIN WILL BEGIN TO
TAPER OFF ACROSS THE NORTH BEFORE SUNRISE...AND EXPECT VIS AND CIGS
TO DROP AS FOG BECOMES THE DOMINANT AVIATION CONCERN. WITH ABUNDANT
GROUND MOISTURE AND LIGHT WINDS...MIGHT NEED TO AMEND TO LOWER VIS
OVERNIGHT.

CURRENTLY HAVE CIGS LIFTING TO MVFR BY MID MORNING. WIND FIELDS
REMAIN RELATIVELY LIGHT THROUGH THE FORECAST PERIOD...AND CIGS MIGHT
BE SLOWER TO LIFT THAN CURRENTLY FORECASTED. PROFILES SHOULD DRY OUT
BY EARLY TO MID AFTERNOON ACROSS THE NORTH...AND EXPECT CLEARING
SKIES LATE. ACROSS THE SOUTH...MVFR CIGS COULD PERSIST THROUGH THE
FORECAST PERIOD.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     48  61  36  59  44 /  80  20   0  10  30
ANNISTON    49  62  39  62  48 /  90  30   0  10  30
BIRMINGHAM  50  62  39  61  49 /  70  20   0  10  30
TUSCALOOSA  50  62  39  63  48 /  70  20   0  10  50
CALERA      52  64  41  63  50 /  80  30   0  10  50
AUBURN      52  62  44  65  51 / 100  60  10  10  60
MONTGOMERY  55  65  43  67  54 / 100  60  10  10  70
TROY        56  65  43  67  53 / 100  70  20  10  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES:
BARBOUR...BULLOCK...LEE...LOWNDES...MACON...MONTGOMERY...PIKE...
RUSSELL.

&&
Hazardous weather outlook, Feb 22, 6:13 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CST FRI FEB 22 2013

ALZ011>015-017>050-240000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
613 PM CST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A LOW PRESSURE SYSTEM WILL TRACK NORTHEAST ALONG A STALLED FRONTAL
BOUNDARY THROUGH SOUTH CENTRAL ALABAMA TONIGHT. AT THIS TIME THE
BIGGEST CONCERN WILL BE AREAS OF HEAVY RAIN THAT MAY RESULT CAUSING
LOCALIZED FLOODING THROUGH THE OVERNIGHT HOURS. SOME AREAS IN THE
SOUTHEAST MAY RECEIVE AN ADDITIONAL 1 TO 3 INCHES OF RAIN TONIGHT.
AREAS OF GREATEST CONCERN HERE WILL BE ALONG AND SOUTH OF A LOWNDES
TO LEE COUNTY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE STORMS WILL BE POSSIBLE MONDAY EVENING INTO THE OVERNIGHT
HOURS. AT THIS TIME...THE MAIN THREATS WILL BE DAMAGING WINDS AND
LOCALIZED FLASH FLOODING...GENERALLY SOUTH OF THE I-20 CORRIDOR. IN
ADDITION TO FLASH FLOODING...RIVER FLOODING MAY BECOME AN ISSUE IF
THE HIGHER RAINFALL TOTALS ARE REALIZED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH TONIGHT AS WELL AS MONDAY.

In the hours before

Special weather statement, Feb 22, 4:25 PM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CST FRI FEB 22 2013

ALZ030>032-222315-
GREENE AL-HALE AL-SUMTER AL-
425 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER...SOUTHERN HALE
AND SOUTHEASTERN GREENE COUNTIES UNTIL 515 PM CST...

AT 423 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF THE UNIVERSITY OF WEST ALABAMA...OR 5
MILES SOUTH OF LIVINGSTON...MOVING EAST AT 60 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GREENSBORO...
  COATOPA...
  BLUFFPORT...
  DUG HILL...
  TISHABEE...

&&

LAT...LON 3258 8829 3288 8742 3283 8742 3283 8747
      3266 8747 3265 8752 3260 8752 3252 8782
      3254 8782 3255 8784 3252 8784 3252 8791
      3249 8794 3241 8822
TIME...MOT...LOC 2225Z 250DEG 52KT 3253 8815

GRANTHAM
Special weather statement, Feb 22, 5:01 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CST FRI FEB 22 2013

ALZ025-033-034-222345-
BIBB AL-PERRY AL-SHELBY AL-
501 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...NORTHERN PERRY
AND SOUTHERN BIBB COUNTIES UNTIL 545 PM CST...

AT 500 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GREENSBORO...MOVING EAST AT 65 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRENT...
  HEIBERGER...
  HARRISBURG...
  WEST CENTREVILLE...
  TALLADEGA NATIONAL FOREST...

&&

LAT...LON 3266 8747 3283 8747 3283 8743 3287 8742
      3312 8666 3307 8664 3307 8665 3307 8680
      3304 8687 3283 8688 3284 8702 3277 8702
      3263 8752 3266 8752
TIME...MOT...LOC 2301Z 250DEG 56KT 3273 8753

GRANTHAM
Local storm report, Feb 22, 5:03 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CST FRI FEB 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             GREENSBORO              32.70N 87.59W
02/22/2013  E0.88 INCH       HALE               AL   EMERGENCY MNGR

            NICKEL SIZED HAIL COVERING THE GROUND IN GREENSBORO.

&&

GRANTHAM
Special weather statement, Feb 22, 6:05 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CST FRI FEB 22 2013

ALZ040-230045-
DALLAS AL-
605 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS COUNTY UNTIL 645 PM CST...

AT 605 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYKIN...OR 10 MILES NORTH OF CAMDEN...MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SELMONT-WEST SELMONT...
  SELMA...
  VALLEY GRANDE...
  FIVE POINTS...
  ORRVILLE...

&&

LAT...LON 3214 8727 3221 8738 3223 8738 3249 8714
      3249 8711 3254 8708 3256 8708 3267 8699
      3266 8692 3259 8690 3254 8691 3244 8685
      3209 8722
TIME...MOT...LOC 0006Z 219DEG 44KT 3215 8731

GRANTHAM
Special weather statement, Feb 22, 6:23 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CST FRI FEB 22 2013

ALZ045-047-048-230115-
LEE AL-MACON AL-RUSSELL AL-
623 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EASTERN MACON AND
SOUTHERN LEE COUNTIES UNTIL 715 PM CST...

AT 623 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TUSKEGEE NATIONAL FOREST TO
5 MILES SOUTHWEST OF SOCIETY HILL TO MIDWAY...AND MOVING EAST AT 55
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  AUBURN...
  HURTSBORO...
  SMITHS...
  PHENIX CITY...
  UCHEE...

&&

LAT...LON 3213 8505 3208 8505 3207 8519 3215 8527
      3215 8542 3224 8544 3223 8560 3236 8556
      3261 8562 3265 8510 3264 8508 3258 8506
      3252 8500 3246 8499 3244 8496 3233 8500
      3226 8489
TIME...MOT...LOC 0023Z 265DEG 46KT 3253 8548 3237 8544
          3213 8552

GRANTHAM
Special weather statement, Feb 22, 9:21 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CST FRI FEB 22 2013

ALZ040-230400-
DALLAS AL-
921 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS COUNTY UNTIL 1000
PM CST...

AT 920 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYKIN...OR 9 MILES NORTH OF CAMDEN...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FIVE POINTS...
  DALLAS LAKE...
  BELKNAP...
  TYLER...
  CRUMPTONIA...

&&

LAT...LON 3212 8726 3214 8727 3219 8733 3220 8736
      3243 8682 3240 8684 3235 8681 3232 8685
      3230 8683 3227 8686 3223 8681 3222 8691
      3215 8691 3206 8718
TIME...MOT...LOC 0321Z 246DEG 40KT 3212 8729

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:05 PM CSTSpecial Weather StatementBMXDallas40 min
Feb 22, 6:23 PM CSTSpecial Weather StatementBMXLee, Russell52 min
Feb 22, 9:51 PM CSTSpecial Weather StatementBMXAutauga39 min
Feb 22, 10:00 PM CSTSpecial Weather StatementBMXMarengo45 min
Feb 22, 10:24 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo58 hr
Feb 22, 11:30 PM CSTSpecial Weather StatementBMXAutauga45 min
Feb 23, 12:37 AM CSTSpecial Weather StatementBMXChambers53 min
Feb 23, 10:10 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter24 hr

Nearby

Special Weather Statements in Alabama, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.